Let Sleep Happen's Submission to the Federal Parliament Sleep Health Awareness Inquiry

Let Sleep Happen's Submission to the Federal Parliament Sleep Health Awareness Inquiry

15 Mar 2019 12:00 AMRosemary Clancy

LetSleepHappen submitted sleep medication accidental overdose data to the Australian Federal Sleep Health Awareness Inquiry on 11/2/19. Investigating the psychology of accidental overdose is crucial given the hundreds of Australians unknowingly combining lethal levels of prescription sedatives every year, in a bid to sleep and quell anxiety or chronic pain.


According to the Australian Bureau of Statistics, when analysing drug deaths by single drug type, benzodiazepines were the most common substance present in either accidental & intentional drug induced deaths in 2016, being identified in 663 (36.7%) deaths – and the vast majority of deaths were accidental. This means at least 440/663 people in Australia died accidentally from an overdose that featured benzodiazepines.

Benzodiazepines are medications prescribed for the treatment of anxiety and insomnia, and are prone to tolerance and addiction. They are particularly dangerous when taken with other substances as they affect the central nervous system and cause respiratory depression. In over 96% of drug deaths where benzodiazepines were present in 2016, they were mixed with other drugs including alcohol. There is evidence that up to 70% of prescription opiate overdoses in the US have been found to involve a benzodiazepine. Apart from 1999, benzodiazepines have consistently been the most common single substance identified on toxicology.

So if the majority of these deaths were accidental, how do we get to accidental overdose?

The psychological route to accidental overdose starts with memory loss:

  1. All the major benzodiazepine and BZRA (Zolpidem & Zopiclone) manufacturers warn consumers of confusion and memory loss side effects. Pharmaceutical companies are not secretive about these side effects. Even Merck, the manufacturer of the new orexin receptor antagonist sleep medication Belsomra/Suvorexant, warns prospective users of memory loss & confusion on this medication.
  2. Add in the Psychological processes of Habit Formation (dependent sleep medication use comprises a cue + a behaviour + a reward), plus:
  3. Attribution change (attributing sleep success to medication rather than own sleep regulation processes), and
  4. Intermittent reinforcement (when a reward is unpredictable we increase behaviours to try to induce the reward); 

and the stage is set for accidental overdose.

Malcolm Lader of Kings College Addiction Centre talks of the widespread inability to stop short term sleep medication prescription sleep medication use becoming longterm dependence. This partly begins with an (understandable) misperception of "short-circuiting" insomnia habit formation amongst prescribing professionals, then consolidates with misattributions of sleep success by patients using the medications. 

In reality: You’re not “short-circuiting” or stopping an insomnia habit by using medication: you’re forming a medication-taking habit and grafting it onto your conditioned insomnia habit. A habit of attributing sleep success to sleep medications.

Attributions easily shift to confidence in medications rather than your brain's sleep self-regulation, because you already (in insomnia) don’t trust your brain to regulate sleep.

Then tolerance (to the medications) develops because of a process of neuroadaptation and blunting of dopamine release over time (Benzodiazepines, like opiates, work on the reward circuit of the brain). This means the medications over time become ineffective, and one needs higher and higher doses to get any effect. Now overdose risk increases, especially if adding in other sedatives (like alcohol, antihistamines, or opiates) to correct for the tolerance building.

At the same time the medications’ amnesia side effect – plus escalated frantic dosing behaviours due to intermittent (on-off good/bad sleep) reinforcement, set the stage for accidental overdose. (As described, intermittent reinforcement happens when we can’t predict a reward so we increase our responding behaviours to induce the reward – like playing pokies/slot machines at a casino).

In summary, therapeutic amnesia (an intended sleep medication side effect to counter insomnia hypervigilance & recall)

+ “my sleep success is due to medication” attributions

+ habit formation conditioning

leads to:

insomnia threat monitoring & intermittent reinforcement (unpredictable sleep reward because of increased tolerance to the medication), with potentially ever-increasing risk of panicky medication-combining and accidental overdose.

This is why we need to unite with a multidisciplinary public health message, to promote (side-effect free!) Cognitive Behaviour Therapy for insomnia – for substantial and enduring sleep improvement.

Please send your questions and comments to www.letsleephappen.com.au

 

Let Sleep Happen's Submission to the Federal Parliament Sleep Health Awareness Inquiry

Let Sleep Happen's Submission to the Federal Parliament Sleep Health Awareness Inquiry

15 Mar 2019 12:00 AMRosemary Clancy

LetSleepHappen submitted sleep medication accidental overdose data to the Australian Federal Sleep Health Awareness Inquiry on 11/2/19. Investigating the psychology of accidental overdose is crucial given the hundreds of Australians unknowingly combining lethal levels of prescription sedatives every year, in a bid to sleep and quell anxiety or chronic pain.

Read More
Athletes' insomnia, mental health & prescription sleep medication reliance

Athletes' insomnia, mental health & prescription sleep medication reliance

3 Sep 2018 12:00 PMRosemary Clancy

Effective CBT insomnia help prevents mental health issues in athletes, just like everyone else. Sleep meds, not so much.

Read More
Nasal sprays and insomnia

Nasal sprays and insomnia

29 Aug 2017 3:19 PMRosemary Clancy

How many of us know this experience? You’re awake at 3am, breathing through your mouth, your nose completely blocked. The feeling of suffocation rising, with shortness of breath, dry mouth and throat, and headachy feeling behind the eyes. You turn from one side to the other to see if one side of your nose can get some air in. The attention becomes helplessly focused on the rising sensations of suffocation, and with this, rising feelings of panic. No chance of sleep now....

Read More